Texas, 2018

Damaging Wind in Texas, July 6, 2018

July 6, 2018 · NWS OUN · 1 event in 1 county or zone

The afternoon/evening of the 6th saw scattered to numerous summertime thunderstorms form in western Oklahoma and western north Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The afternoon/evening of the 6th saw scattered to numerous summertime thunderstorms form in western Oklahoma and western north Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 6, 5:25 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 6, 5:25 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Norman OK
625 PM CDT Fri Jul 6 2018

.DISCUSSION...
Aviation discussion for the 00 UTC TAFs is below.

&&

.AVIATION...
Overall, VFR conditions are expected to continue.

ISO-NUM SHRA/TSRA will affect many sites before 02 UTC; thus,
went with VCTS/VCSH with TEMPOs across several TAF sites.
Gusty variable winds as well as brief MVFR or lower conditions
are possible with any SHRA/TSRA.

Chances of TSRA/SHRA remain too low to mention after 02 UTC.

A few locations where TSRA/SHRA has already occurred may
experience MVFR or lower conditions 06-15 UTC. Did not mention at
any site due to low confidence of occurrence, though KCSM may have
slightly higher chances of occurrence compared to other TAF sites.

MBS

&&

.PREV DISCUSSION... /issued 321 PM CDT Fri Jul 6 2018/

DISCUSSION...
Determining which days have the highest probabilities for
scattered showers/storms is the primary forecast issue through the
forecast period.

Scattered to numerous thunderstorms are ongoing across western
Oklahoma and adjacent parts of north Texas this afternoon. Similar
to yesterday, heavy rainfall will be the primary hazard. A
secondary hazard will be damaging wind gusts with any stronger,
collapsing cores. Expect most of the convection to dissipate this
evening with the loss of daytime heating.

For Saturday, lower precipitable water values are forecast to advect
from the northeast with east-northeasterly mean 1000-500 mb flow.
This will place the highest precipitable water values across west
central and southern Oklahoma and adjacent parts of north Texas.
This is where the chance of showers/storms were confined for
Saturday. The relatively low values should prevent much convection
on Sunday--except for the southeast Oklahoma.

By Monday, higher precipitable water values--potentially near 2.0"--
are forecast to advect back into southeastern/southern Oklahoma with
southeasterly mean 1000-500 mb flow. This will be coincident with
lowered heights/a weakness in the ridge across the Southern Plains
as the mid-level ridge splits with two localized maxima. As a
result, there will be an increasing chance of showers/storms,
especially across southern/eastern Oklahoma and adjacent parts of
north Texas. There is still uncertainty on how far northwest
convection may occur, but there is a low chance at least to I-44.

A low chance of showers/storms should persist through the end of
the forecast period. Temperatures should also remain in check
near seasonal averages.

Mahale

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/17
Hazardous weather outlook, Jul 6, 10:46 AM CST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1146 AM CDT Fri Jul 6 2018

OKZ004>048-050>052-TXZ083>090-071700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1146 AM CDT Fri Jul 6 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated to scattered thunderstorms are possible. The greatest
coverage of storms are expected across western and southern
Oklahoma and adjacent parts of north Texas through the early
evening. The stronger storms will produce very heavy rainfall and
strong gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms are possible across portions of the area Saturday,
and also Monday through Wednesday. Severe storms are unlikely.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Jul 6, 5:47 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
647 PM CDT FRI JUL 6 2018

OKZ050-070015-
Love OK-
647 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Love County Until
715 PM CDT....

AT 644 PM CDT, a strong thunderstorm was located near Thackerville,
moving west at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Hail up to the size of nickels...

LAT...LON 3376 9719 3378 9719 3380 9721 3382 9721
      3384 9717 3386 9717 3387 9708 3384 9709
      3384 9708 3381 9707 3380 9709 3374 9709
      3372 9711 3372 9714
TIME...MOT...LOC 2344Z 80DEG 13KT 3379 9716

..speg.
Special weather statement, Jul 6, 6:00 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
700 PM CDT FRI JUL 6 2018

OKZ018-019-070030-
Kingfisher OK-Logan OK-
700 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kingfisher and
southwestern Logan Counties Until 730 PM CDT....

AT 658 PM CDT, a strong thunderstorm was located near Cimarron City,
moving west at 20 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Hail up to one-half inch diameter...

LAT...LON 3591 9754 3582 9753 3575 9782 3595 9787
TIME...MOT...LOC 2358Z 85DEG 16KT 3587 9761

..speg.
Special weather statement, Jul 6, 6:04 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
704 PM CDT FRI JUL 6 2018

OKZ041-046-047-070030-
Carter OK-Johnston OK-Murray OK-
704 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR east central Carter...west
central Johnston and southeastern Murray Counties Until 730 PM CDT...

AT 703 PM CDT, a strong thunderstorm was located 5 miles southwest of
Mill Creek, moving southwest at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Hail up to the size of nickels...

LAT...LON 3443 9688 3432 9683 3421 9702 3441 9711
TIME...MOT...LOC 0003Z 67DEG 12KT 3436 9691

..speg.
Local storm report, Jul 6, 6:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
709 PM CDT FRI JUL 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     CADDO                   34.13N 96.26W
07/06/2018                   BRYAN              OK   EMERGENCY MNGR

            UTILITY POLE DOWNED, MULTIPLE TREES DOWNED,
            ROOF REMOVED FROM HOUSE.

&&

JP
Special weather statement, Jul 6, 6:13 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
713 PM CDT FRI JUL 6 2018

OKZ037-070045-
Tillman OK-
713 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Tillman County Until 745
PM CDT....

AT 711 PM CDT, a strong thunderstorm was located near Hollister,
moving west at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Hail up to one-half inch diameter...

LAT...LON 3446 9906 3443 9873 3425 9872 3421 9895
      3421 9896 3420 9897 3422 9899 3420 9901
      3421 9904 3420 9905
TIME...MOT...LOC 0011Z 87DEG 12KT 3434 9882

..speg.
Special weather statement, Jul 6, 6:29 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
729 PM CDT FRI JUL 6 2018

OKZ046-070100-
Carter OK-
729 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Carter County Until
800 PM CDT....

AT 728 PM CDT, a strong thunderstorm was located 5 miles northwest of
Ardmore, moving southwest at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3432 9713 3418 9705 3409 9732 3431 9737
TIME...MOT...LOC 0028Z 67DEG 11KT 3424 9718

..speg.

The radar

The Altus AFB radar (KFDR), 79 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 6, 6:30 PM CST
Where
Clay County, 0.69 mi N of Petrolia
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.020, -98.230

Estimated 12-inch large tree trunk downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771641.